Lightning, Harrison
- When
- May 15, 7:00 AM CST
- Where
- Harrison County, Gulfport
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 30.380, -89.080
Lightning struck a house causing a fire in the attic.
Widespread heavy rainfall and strong to severe thunderstorms affected much of south Mississippi over a two day period. The adverse weather was the result of a series of strong upper level disturbances moving across the lower Mississippi Valley in advance of a strong and slow southward moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Widespread heavy rainfall and strong to severe thunderstorms affected much of south Mississippi over a two day period. The adverse weather was the result of a series of strong upper level disturbances moving across the lower Mississippi Valley in advance of a strong and slow southward moving cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 3:20 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT THU MAY 15 2008
.UPDATE...
TOR WATCH #325 ISSUED THIS MORNING WITH VALID TIMES OF 5AM TIL
11AM. CONDITIONS WILL WARRANT ISOLATED TORNADIC DEVELOPMENT MAINLY
DURING THE MORNING. CONDITIONS WILL THEN BEGIN TO EVOLVE INTO MORE
OF A HEAVY RAINFALL SCENARIO WITH ISOLATED SEVERE TS POSSIBLE WITH
LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING
BEING THE MAJOR HAZARDS.
&&
.PREV DISCUSSION... /ISSUED 313 AM CDT THU MAY 15 2008/
SHORT TERM...
THE MAIN FOCUS TODAY WILL BE FLOODING ISSUES. THE FLOOD WATCH THAT
WAS ISSUED YESTERDAY WAS PLACES VERY WELL AND WILL SIMPLY BE
EXTENDED TO TAKE UP ALL SOUTH SHORE REAL ESTATE AS WELL. WILL NOT
EXTEND THE TIME OF THE WATCH YET SINCE CONFIDENCE ON HOW MUCH
RAINFALL WE GET TONIGHT IS SHAKY AT BEST.
CONDITIONS ARE RIPE FOR DEVELOPMENT THIS MORNING OVER THE WESTERN
PART OF LA AND THE WESTERN GULF. ALL SMALL DEVELOPING ACTIVITY
WILL MOVE NE WHILE LARGE AREAS OF CONVECTION WILL MOVE EAST. THE
STRONGEST OF THESE CONVECTIVE CENTROID TS AREAS WILL BE ABLE TO
MODIFY THE LOCAL ENVIRONMENTAL VALUES SUCH AS HELICITY. STORM
ENHANCED INFLOW WILL BE STRONGER THAN AREAS AWAY FROM THE INFLOW
CAUSING WINDS TO INCREASE QUITE A BIT WITH HEIGHT AND VEER AS
WELL. THIS MAY LEAD TO AN ISOLATED TORNADO WITH THE STRONGEST TS
TODAY BUT BY FAR WE WILL BE LOOKING AT TORRENTIAL DOWNPOURS. THE
STRONGEST TS WILL BE ABLE TO PRODUCE LARGE HAIL...STRONG DAMAGING
WINDS AND INTENSE CONTINUOUS LIGHTNING.
LONG TERM...
FRONT MOVES SLOWLY THROUGH THE AREA FRIDAY AND BRINGS SOME COOL
DRY AIR FOR THE WEEKEND AND THE FIRST PART OF THE NEW WORK WEEK.
AVIATION...
TS ACTIVITY WILL BE WIDESPREAD TODAY WITH NUMEROUS AREAS OF
TURBULANCE AND ISOLATED STRONG TO SEVERE TS POSSIBLY AFFECTING ONE
OR TWO TERMINALS. ACTIVITY WILL DECREASE THIS EVENING ONLY TO FIRE
AGAIN OVERNIGHT AND FINALLY MOVE OFFSHORE WITH THE COLD FRONT
FRIDAY MORNING.
MARINE...
STRONG TS WILL BEGIN TO MOVE ACROSS THE COASTAL WATERS TODAY AS A
COLD FRONT MOVES CLOSER TO THE AREA. SOME OF THESE TS WILL PRODUCE
STRONG WINDS TO 40+ KNOTS AND EXTREMELY HEAVY RAINFALL. LIGHTNING
WILL BE FREQUENT TO CONTINUOUS WITH THE STRONGEST ACIVITY AS WELL.
ONCE THE FRONT MOVES THROUGH...MODERATE NORTHERLY WINDS WILL FLOW
IN BRIEFLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 83 65 78 55 / 80 60 30 10
BTR 83 67 78 57 / 90 60 30 10
MSY 83 70 82 61 / 90 60 40 30
GPT 82 69 81 59 / 90 60 40 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ056>070.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ034>040-046>050.
GM...NONE.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ080>082.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ068>071-077.
GM...NONE.
&&LAZ046>050-056>058-151130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 524 AM CDT THU MAY 15 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZED HAIL MOVING ACROSS THE RIVER PARISHES... AT 519 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND PEA SIZED HAIL NEAR PLAQUEMINE...OR ABOUT 5 MILES SOUTHEAST OF BAYOU SORREL...MOVING NORTHEAST AT 25 TO 30 MPH. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 2 TO 3 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ046-048>050-056-057-151215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 615 AM CDT THU MAY 15 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZED HAIL SOUTHWEST OF DONALDSONVILLE... AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA SIZED HAIL NEAR DONALDSONVILLE...OR ABOUT 4 MILES NORTH OF PAINCOURTVILLE...MOVING NORTHEAST AT 30 TO 40 MPH. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a house causing a fire in the attic.
Numerous trees and power lines were knocked down in Lyman and at various other locations across the county. Also, a sign was blown down on HIghway 49 near Lyman.
Numerous trees and tree limbs were blown down in the Picayune, Carriere, and McNeil areas. One tree fell on a house in Picayune.
Trees were blown down in the Pascagoula and Wade areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104497, 101645, 101646, 101647.